Are Nootropic Supplements Safe?
Are Nootropic Supplements Safe?The idea of getting a competitive edge, a brain boost, a real life limitless pill, is so appealing, it has become a multi-billion-dollar industry. Who wouldn’t want a genius brain that performs at its peak? But with the use of mind-altering substances, comes certain risks. Fortunately, natural nootropic supplements are generally safe. They can be as effective as a medication, but without the dangerous, even life-threatening consequences of misusing a medication. That being said, not all supplements are created equally, and there are some risks when taking even natural supplements. Also, not all nootropics are natural, and those drugs come with additional risks and side effects. Read on to learn more.
Certain Risks to KnowNot to sound alarming, but just for fully informed disclosure, supplements do come with certain risks. Mitigating those risks includes being informed. Risks include:
- Inconsistent manufacturing - Manufacturing and labeling of ingredients is a trust system, and independent tests of supplements have revealed inconsistencies in ingredients between products otherwise labeled identically. For this reason, it’s important to use a trustworthy supplement company.
- “Food” status, even if not food - Supplements are not FDA regulated. While a reporting system for adverse side effects exists, it is up to users, doctors and the supplement companies themselves to self-report any adverse effects. Supplements fall under the same category as food, Generally Recognized as Safe (GRAS). Since many supplements do contain food-based ingredients, that makes sense. But many supplements are lab-manufactured or drugs. A recent example is the “jellyfish supplement,” which, in fact, contained potentially dangerous, lab-created, inconsistent ingredients.
- Interfering with medications - While many food-based supplements would be no different than eating those foods, certain ingredients can interfere with medications. An example is St John’s wort, which has been shown to be an effective supplement to help alleviate the symptoms of anxiety and depression. However, St John’s wort can also interfere with anesthesia in surgery. Anyone taking medications or undergoing surgery should speak with their doctor about possible interactions with supplements one may be taking.
- Digestive upsets - Most supplements will not cause digestive issues. However, if one does experience gastric distress, such as burping or gas, after taking supplements, there are two possible solutions: take supplements with food, not on an empty stomach, and/or consider taking a digestive enzyme, in addition to any other supplements. If you experience any prolonged or severe digestive distress with a supplement, discontinue use and consider seeing a healthcare practitioner. It is possible for one to have an allergy to an ingredient in a supplement.